Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Memphis, TN

March 17, 20215 counties in Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 17, 2021, 6:35 AM CDT for 5 counties in Mississippi; Phillips County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 6:35 AM CDT (11:35 UTC)
Expired
Mar 17, 2021, 7:15 AM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, AR, Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 5:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS54 KMEG 171135
SVRMEG
ARC107-MSC027-107-119-135-143-171215-
/O.NEW.KMEG.SV.W.0014.210317T1135Z-210317T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Phillips County in eastern Arkansas...
  Coahoma County in northwestern Mississippi...
  Southern Tunica County in northwestern Mississippi...
  Northern Tallahatchie County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...
  Western Panola County in northwestern Mississippi...

* Until 715 AM CDT.

* At 635 AM CDT, a severe thunderstorm was located near Clarksdale,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarksdale, Batesville, Charleston, Elaine, Helena-West Helena,
  Tutwiler, Marks, Lambert, Jonestown, Como, Friars Point, Crenshaw,
  Crowder, Sledge, Pope, Belen, Enid, Dublin, Pleasant Grove and
  Curtis Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 9080 3451 8994 3400 8993 3400 9066
      3412 9066 3412 9089
TIME...MOT...LOC 1135Z 266DEG 43KT 3417 9052 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
304 
WWUS54 KMEG 171151
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
651 AM CDT Wed Mar 17 2021

ARC107-MSC027-107-119-135-143-171215-
/O.CON.KMEG.SV.W.0014.000000T0000Z-210317T1215Z/
Phillips AR-Coahoma MS-Tunica MS-Tallahatchie MS-Quitman MS-
Panola MS-
651 AM CDT Wed Mar 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN PHILLIPS...COAHOMA...SOUTHERN TUNICA...NORTHERN
TALLAHATCHIE...QUITMAN AND WESTERN PANOLA COUNTIES...

At 651 AM CDT, a severe thunderstorm was located over Lambert, or 14
miles east of Clarksdale, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarksdale, Batesville, Charleston, Helena-West Helena, Tutwiler,
Marks, Lambert, Jonestown, Como, Friars Point, Crenshaw, Crowder,
Sledge, Pope, Belen, Enid, Dublin, Pleasant Grove, Curtis Station and
Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

&&

LAT...LON 3451 8994 3400 8993 3400 9066 3412 9066
      3412 9074 3418 9075 3454 9071
TIME...MOT...LOC 1151Z 261DEG 41KT 3421 9032 

HAIL...1.00IN
WIND...60MPH
 
$$
459 
WWUS54 KMEG 171202
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
702 AM CDT Wed Mar 17 2021

ARC107-171211-
/O.CAN.KMEG.SV.W.0014.000000T0000Z-210317T1215Z/
Phillips AR-
702 AM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.

LAT...LON 3400 9066 3412 9066 3431 9056 3453 9056
      3454 9055 3451 8994 3400 8993
TIME...MOT...LOC 1201Z 266DEG 43KT 3422 9016 

$$

MSC027-107-119-135-143-171215-
/O.CON.KMEG.SV.W.0014.000000T0000Z-210317T1215Z/
Coahoma MS-Tunica MS-Tallahatchie MS-Quitman MS-Panola MS-
702 AM CDT Wed Mar 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR EASTERN COAHOMA...SOUTHERN TUNICA...NORTHERN TALLAHATCHIE...
QUITMAN AND WESTERN PANOLA COUNTIES...

At 701 AM CDT, a severe thunderstorm was located near Crowder, or 14
miles southwest of Batesville, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarksdale, Batesville, Charleston, Tutwiler, Marks, Lambert,
Jonestown, Como, Crenshaw, Crowder, Sledge, Pope, Belen, Enid,
Dublin, Pleasant Grove, Curtis Station, Dundee, Vance and Darling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

&&

LAT...LON 3400 9066 3412 9066 3431 9056 3453 9056
      3454 9055 3451 8994 3400 8993
TIME...MOT...LOC 1201Z 266DEG 43KT 3422 9016 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:35 AM CDT, 0 minutes earlier.

Area forecast discussion, Mar 17, 6:35 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/

DISCUSSION...
Storms will quickly start to develop over eastern Arkansas and
northwest Mississippi by about 3 AM. Storms are expected to fire
with the warm front, which will lift north. These storms will
likely reach the Memphis metro shortly after sunrise, and head
north with the rapidly lifting shortwave and surface warm front
through the morning. Storms are expected to be more surface based
with large hail expected at first. Lapse rate will be around 7
C/Km. Tornadoes can't be ruled out this morning due to modest
helicity values but the main threat this morning will be that
large hail.

Our biggest concern will be this afternoon/evening storms. The
warm front should push north later today, in conjunction a cold
front will approach the area from the west allowing for a warm
sector to be set up. After these morning storms pass, short range
models show a lull in convection. This lull is important for
destabilization. During this time our SBCAPE will increase to
1500+ J/Kg in the warm sector. This, in conjunction with high
shear values will promote large hail, damaging winds and the
potential for strong tornadoes (EF2+). In addition to the severe
weather threat, locally heavy rainfall is possible. We're looking
at widespread 1-2" with localized higher amounts.

The first set of storms should remain discrete but short range
models show a line moving front the west around 22z. This QLCS
will remain in a favorable environment for tornadoes and damaging
wind as the low-level jet begins to intensify, but the large hail
threat will begin to decrease. Short range models continue to show
modest helicity values with large Significant Tornado Parameter
values and our continued 1500+ J/kg CAPE values. These tornadoes
can develop quickly and it can be difficult to provide much lead
time, especially far from the radar. Given the potential for
nocturnal tornadoes, it is important to plan ahead and ensure you
are capable of receiving timely weather alerts. Try and develop a
safety plan this morning so you can get to your safe place fast if
you receive a warning.

Finally, this line should move out of the area by 06z. There could
be some lingering showers but the atmosphere should be worked over
by that point and the severe threat should be limited. Cooler and
drier air will accompany Wednesday night's cold front and will be
ushered in by strong west winds. Wind gusts on Thursday may
exceed 30 mph at times.

Dry conditions are expected Friday and Saturday with a gradual
warming trend. Temperatures will remain in the 50s, but lows could
get down to the upper 30s in our northeast counties. This could
promote some light frost over the area... We'll continue to
monitor.

SGW

&&

.AVIATION...12Z TAF cycle

Multiple rounds of strong to severe thunderstorms are expected to
impact all TAF sites over the next 24 hours. Expect significantly
reduced visibility due to heavy rain and gusty variable wind in
and around thunderstorms. Conditions will also be favorable for
large hail and tornadoes today. A cold front will move across the
Midsouth this evening bringing an end to the threat of severe
weather but a few showers may linger through the night, especially
near TUP and MKL. Attempted to indicate a temporary lull between
the rounds of storms by including VCTS during the Middle part of
the day and TEMPO when the second round is expected. Prevailing
wind will be from the South today shifting west to Northwest
overnight behind the cold front.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 17, 5:32 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
532 AM CDT Wed Mar 17 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
532 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely today into this evening. Most of
the Mid-South is included in a Moderate Risk for severe weather.
All modes of severe weather are possible including large hail,
damaging wind, and tornadoes. A few tornadoes may be strong and
may occur after sunset. Locally heavy rainfall is possible as
well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty west winds are expected on Thursday. Winds gusts may exceed
30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely be required late tonight through
Wednesday evening.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:38 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha37 min
Mar 17, 5:24 AM CDTSevere Thunderstorm WarningMEGPanola, Tate20 min
Mar 17, 6:49 AM CDTSevere Thunderstorm WarningMEGMarshall14 min
Mar 17, 7:12 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Tate and 1 more48 min
Mar 17, 8:24 AM CDTAreal Flood AdvisoryMEGBenton, DeSoto, Marshall, Tate, Tunica2 hr
Mar 17, 9:04 AM CDTFlash Flood WarningMEGAlcorn, Benton, DeSoto, Marshall, Tate, Tippah3 hr
Mar 17, 10:29 AM CDTFlash Flood WarningMEGAlcorn, Prentiss, Tishomingo3 hr
Mar 17, 3:18 PM CDTTornado WarningMEGItawamba, Prentiss, Tishomingo27 min
Mar 17, 4:17 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Union28 min
Mar 17, 4:28 PM CDTAreal Flood AdvisoryMEGItawamba, Prentiss, Tishomingo5 hr
Mar 17, 4:43 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Union32 min
Mar 17, 4:52 PM CDTFlash Flood WarningMEGItawamba, Lee, Prentiss, Tishomingo4 hr
Mar 17, 4:56 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Pontotoc, Prentiss, Union49 min
Mar 17, 4:58 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc20 min
Mar 17, 5:45 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe45 min
Mar 17, 5:55 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw4 hr
Mar 17, 5:55 PM CDTTornado WarningMEGChickasaw, Itawamba, Lee, Monroe35 min
Mar 17, 6:28 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe47 min
Mar 17, 6:33 PM CDTSpecial Weather StatementMEGLafayette, Marshall, Yalobusha42 min
Mar 17, 12:24 PM CDTSpecial Weather StatementMEGCrittenden36 min
Mar 17, 5:53 PM CDTSpecial Weather StatementMEGCross, Poinsett37 min
Mar 17, 6:26 PM CDTSpecial Weather StatementMEGCraighead34 min
Mar 17, 6:37 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.